Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 53, NWS Aberdeen, SD

June 13, 2001Deuel County, Grant County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 13, 2001, 4:43 PM CDT for Deuel County, Grant County, South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2001, 4:43 PM CDT (21:43 UTC)
Expired
Jun 13, 2001, 5:30 PM CDT
In force
47 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Deuel County, SD, Grant County, SD

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 4:30 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2001-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2001-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

833 
WUUS53 KABR 132143
SVRABR
SDC039-051-132230-
/NEW.KABR.SV.W.0089.132143-132230/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
443 PM CDT WED JUN 13 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEUEL COUNTY IN NORTHEAST SOUTH DAKOTA
  GRANT COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 530 PM CDT

* AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CLEAR LAKE...MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALTAMONT...MORITZ AROUND 450 PM CDT
  REVILLO...STRANDBURG AROUND 515 PM CDT
  ALBEE...LA BOLT...STOCKHOLM AROUND 520 PM CDT
  MILBANK AROUND 530 PM CDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW

A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4473 9686 4468 9650 4524 9646 4525 9683

BINAU

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:00 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 13, 3:00 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
300 PM CDT WED JUN 13 2001

INTERESTING PACKAGE TODAY AS WE SIT BETWEEN RAIN EVENTS.  WITH THE
WET GROUND...TIMING AND LOCATION OF FUTURE EVENTS IS THE FOCUS FOR
THIS PACKAGE.  FOR TONIGHT SURFACE LOW IS CURRENTLY IN SOUTHERN
SOUTH DAKOTA WITH AN INVERTED TROUGH EXTENDING NORTHEAST INTO THIS
COUNTY WARNING AREA.  LAPS ANALYSIS DEPICTS A WARM FRONTAL BOUNDARY
THROUGH THE EAST PART OF OUR AREA.  THE SURFACE LOW WILL WEAKEN AS
THE UPPER LOW CENTER NOW OVER THE ROCKIES SWEEPS ACROSS THE PLAINS
INDUCING A STRONGER SURFACE LOW TO OUR SOUTHWEST.  IN THE INTERIM
THE INVERTED TROUGH WILL REMAIN ROUGHLY STATIONARY OVER OUR EASTERN
AREA.  CURRENT WSR-88D LOOP IS SHOWING SHOWERS FORMING ALONG THE
MISSOURI RIVER AND FILLING IN ALONG THE TROUGH IN THE EAST.  CURRENT
LAPS ANALYSIS DEPICTS CAPE VALUES OVER 5K J/KG IN SOUTHEAST SOUTH
DAKOTA. 30 KT LOW LEVEL JET IS PUSHING INTO THE SOUTH EAST PART OF
THE STATE BRINGING FAIRLY STRONG WARM ADVECTION TO THE EAST.  COLD
ADVECTION IN THE MID LEVELS HAS STARTED IN THE WEST PART OF THE
CWA.  EXPECT THUNDERSTORMS TO FORM AND DRIFT ALONG BOUNDARY IN
EASTERN PART OF THE STATE.  CURRENT FLASH FLOOD GUIDANCE VALUES ARE
QUITE LOW SO WILL ISSUE A FLASH FLOOD WATCH WITH THIS PACKAGE FOR
THE EASTERN PART OF THE CWA FOR TONIGHT.  RAIN WILL CONTINUE ALONG
INVERTED TROUGH THROUGH TOMORROW UNTIL UPPER LOW PUSHES THROUGH WITH
SURFACE LOW CAPTURED IN ITS CIRCULATION.  TEMPERATURES WILL BE
MODIFIED BECAUSE OF THE RAIN BUT MOS SEEMS TO HAVE A REASONABLE
HANDLE ON THIS.

.EXTENDED FORECAST DISCUSSION...
EXTENDED MODELS ARE NOT IN VERY GOOD AGREEMENT THIS AFTERNOON.
AFTER ANALYZING THE MODELS AND THE ENSEMBLES A LITTLE MORE...I
HAVE DECIDED TO GO WITH THE A BLEND OF THE MRF AND ECMWF FOR THE
FORECAST PACKAGE. SOME RIDGING WILL BEGIN IN THE ZONAL FLOW OVER
THE STATE BY TUESDAY. WEAK SHORT WAVES WILL MOVE WITH THIS UPPER
FLOW SUNDAY THROUGH WEDNESDAY. THE TIMING OF THESE SHORT WAVES
STILL REMAINS TRICKY. NEVER-THE-LESS THE CHANCE OF SOME SHOWERS
AND THUNDERSTORMS WILL CONTINUE THROUGH THIS TIME. THE MRF MOS
TEMPERATURES LOOKS TO BE ON THE COOL SIDE DO TO THE LACK OF
DEVELOPING THE EXPECTED RIDGE. THEREFORE WILL DO SOME ADJUSTING
TO THE TEMPS MAINLY TOWARD THE END OF THE FORECAST PERIOD.

.ABR...FLASH FLOOD WATCH EASTERN CWA.

KEEFE/SALMONS

In the hours before

Special weather statement, Jun 13, 11:06 AM CDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1106 AM CDT WED JUN 13 2001

.THUNDERSTORMS ARE POSSIBLE IN THE CENTRAL PART OF THE STATE THIS
AFTERNOON.  THERE IS A BETTER CHANCE OF THUNDERSTORMS TONIGHT AND
TOMORROW MORNING AS AN UPPER DISTURBANCE MOVES OVER THE AREA.

SDZ003-004-009-015-016-033>035-048-051-132205-
BUFFALO-CAMPBELL-CORSON-DEWEY-HUGHES-LYMAN-POTTER-STANLEY-SULLY-
WALWORTH-
INCLUDING THE CITIES OF...FORT PIERRE...FORT THOMPSON...GETTYSBURG...
LOWER BRULE...MCLAUGHLIN...MOBRIDGE...ONIDA...PIERRE...PRESHO AND
SELBY
1106 AM CDT WED JUN 13 2001

...HAZARDOUS WEATHER OUTLOOK THROUGH THURSDAY MORNING...

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON.  THERE IS A
BETTER CHANCE OF SHOWERS AND THUNDERSTORMS TONIGHT AND TOMORROW.
THESE STORMS SHOULD NOT BECOME SEVERE.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ005-006-010-017-018-036-037-132204-
BROWN-EDMUNDS-FAULK-HAND-HYDE-MCPHERSON-SPINK-
INCLUDING THE CITIES OF...ABERDEEN...EUREKA...FAULKTON...GROTON...
HIGHMORE...IPSWICH...MILLER AND REDFIELD
1106 AM CDT WED JUN 13 2001

...HAZARDOUS WEATHER OUTLOOK THROUGH THURSDAY MORNING...

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS TONIGHT AND
TOMORROW.  THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ007-008-011-019>023-132204-
CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-
INCLUDING THE CITIES OF...BIG STONE CITY...BRITTON...CLARK...CLEAR
LAKE...ESTELLINE...MILBANK...SISSETON...WATERTOWN AND WEBSTER
1106 AM CDT WED JUN 13 2001

...HAZARDOUS WEATHER OUTLOOK THROUGH THURSDAY MORNING...

THERE IS A CHANCE O|F THUNDERSTORMS TONIGHT AND TOMORROW.  SOME OF
THESE STORMS MAY BECOME SEVERE.  THE MAIN THREAT WILL LIKELY BE
LARGE HAIL AND STRONG WIND.

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS EVENING THROUGH TONIGHT.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:33 PM CDTSevere Thunderstorm WarningABRHand27 min
Jun 12, 7:58 PM CDTSevere Thunderstorm WarningABRHand47 min
Jun 13, 12:48 AM CDTSevere Thunderstorm WarningABRLyman42 min
Jun 13, 1:31 AM CDTSevere Thunderstorm WarningABRBuffalo44 min
Jun 13, 2:17 AM CDTSevere Thunderstorm WarningABRBuffalo28 min
Jun 13, 3:15 AM CDTFlash Flood WarningABRClark, Deuel, Hamlin6 hr
Jun 13, 4:09 PM CDTSevere Thunderstorm WarningABRDeuel36 min
Jun 13, 4:32 PM CDTSevere Thunderstorm WarningABRSpink43 min
Jun 13, 5:07 PM CDTTornado WarningABRCodington, Hamlin38 min
Jun 13, 5:15 PM CDTSevere Thunderstorm WarningABRClark, Spink45 min
Jun 13, 5:30 PM CDTSevere Thunderstorm WarningABRGrant30 min
Jun 13, 5:41 PM CDTTornado WarningABRCodington34 min
Jun 13, 5:49 PM CDTSevere Thunderstorm WarningABRDay56 min
Jun 13, 6:17 PM CDTTornado WarningABRDay28 min
Jun 13, 6:19 PM CDTSevere Thunderstorm WarningABRGrant41 min
Jun 13, 6:34 PM CDTSevere Thunderstorm WarningABRBrown, Marshall41 min
Jun 13, 6:46 PM CDTSevere Thunderstorm WarningABRDay14 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.